Some Patterns of Market Shares of Brands Within and Across Product Categories
This paper: (i) reports an empirical regularity in the market shares of brands; (ii) presents a theoretical framework for understanding the observed regularity; (iii) adduces additional empirical consequences of the framework, which are some counterintuitive relationships among market shares of brands across different product categories; and (iv) presents empirical evidence for these consequences, thus providing additional support for the theoretical framework. Our cross-sectional data on market shares consists of 1171 brands in 91 product categories of foods and sporting goods sold in the US. If we assign a lower rank to a brand with a higher market share, then the key empirical regularity is that, in each category, the ratio of market shares between two successively-ranked brands becomes smaller as one progresses from higher-ranked to lower-ranked brands. The power law represents these patterns well, in an absolute sense, and better than an alternative model, namely, the exponential form, which has been studied in the literature but without having been compared to any alternative. The latter form predicts that the ratio of the market shares of any two successively ranked brands is a constant. We present some potential implications of our findings for marketing practice and research. We also offer an interpretation of the previously known square-root relationship between market share and the order of entry of firms into an industry. The theoretical framework that we present for understanding the patterns reported here shares its foundation with that of the familiar Dirichlet-multinomial paradigm of brand purchases. This framework has some intuitive interpretations; it accommodates multiple product categories; and it allows for the entry and exit of brands over time.
|Date of creation:||Mar 2005|
|Date of revision:|
|Publication status:||Published in SMU Economics and Statistics Working Paper Series|
|Contact details of provider:|| Postal: 90 Stamford Road, Singapore 178903|
Phone: 65-6828 0832
Fax: 65-6828 0833
Web page: http://www.economics.smu.edu.sg/
More information through EDIRC
|Order Information:|| Email: |
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Gurumurthy Kalyanaram & William T. Robinson & Glen L. Urban, 1995. "Order of Market Entry: Established Empirical Generalizations, Emerging Empirical Generalizations, and Future Research," Marketing Science, INFORMS, vol. 14(3_supplem), pages G212-G221.
- Brock, W A, 1999. "Scaling in Economics: A Reader's Guide," Industrial and Corporate Change, Oxford University Press, vol. 8(3), pages 409-46, September.
- Peter M. Guadagni & John D. C. Little, 1983. "A Logit Model of Brand Choice Calibrated on Scanner Data," Marketing Science, INFORMS, vol. 2(3), pages 203-238.
- Christensen, Laurits R & Jorgenson, Dale W & Lau, Lawrence J, 1975. "Transcendental Logarithmic Utility Functions," American Economic Review, American Economic Association, vol. 65(3), pages 367-83, June.
- Frank M. Bass, 1995. "Empirical Generalizations and Marketing Science: A Personal View," Marketing Science, INFORMS, vol. 14(3_supplem), pages G6-G19.
- Benoit Mandelbrot, 1963. "New Methods in Statistical Economics," Journal of Political Economy, University of Chicago Press, vol. 71, pages 421.
- Ehrenberg, Andrew S. C. & Uncles, Mark D. & Goodhardt, Gerald J., 2004. "Understanding brand performance measures: using Dirichlet benchmarks," Journal of Business Research, Elsevier, vol. 57(12), pages 1307-1325, December.
- Uncles, Mark D. & Ehrenberg, Andrew S. C. & Goodhardt, Gerald J., 2004. "Reply to commentary on "Understanding brand performance measures: using Dirichlet benchmarks"," Journal of Business Research, Elsevier, vol. 57(12), pages 1329-1330, December.
- Chung, Kee H & Cox, Raymond A K, 1994. "A Stochastic Model of Superstardom: An Application of the Yule Distribution," The Review of Economics and Statistics, MIT Press, vol. 76(4), pages 771-75, November.
When requesting a correction, please mention this item's handle: RePEc:siu:wpaper:11-2005. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (QL THor)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.